Bottom Line Inc

The Life-Threatening Drug Reaction You’ve Never Heard Of

0

You’ve probably heard of—and maybe even experienced—sun sensitivity from a medication, such as a burn after a slight sun exposure. But some common drugs in some people can cause so severe a skin reaction that it can turn life-threatening. Yes, it’s rare, but it’s also something that kills.

Known as epidermal necrolysis (literally skin that dies and falls off), this umbrella term includes two conditions that used to be considered separate entities, Stevens-Johnson syndrome and toxic epidermal necrolysis. They differ only in the severity of the reaction. With Stevens-Johnson syndrome, up to 10% of your skin dies and detaches from your body…with toxic epidermal necrolysis, it’s 30% or more.

Overall each year, epidermal necrolysis affects just over 2,000 people in the US—Stevens-Johnson syndrome occurs in up to six people per million and toxic epidermal necrolysis, about one person per million. So they’re rare—but a lot of people have greater risk than those stats indicate. Women and people of Asian descent are at greater risk than the general population…and so are people with cancer, a weakened immune system, HIV infection and certain genetic variations. (That’s why your risk is higher if you have a family history of either condition.) Also at higher risk:  People who have had pneumonia, bacterial infections, such as strep, and certain viral infections.

Could a medication that you’re taking trigger epidermal necrolysis? There’s a good chance of that because more than 100 drugs have been implicated. But the following account for about half of all cases:

  • Aromatic anticonvulsants for seizures
  • Allopurinol for reducing uric acid and kidney stone prevention
  • Medications in the “oxicam” class of nonsteroidal anti-inflammatory drugs for pain relief such as Mobic
  • Lamotrigine for seizures and bipolar disorder
  • Nevirapine for HIV
  • Sulfonamides for bacterial infections

Important: Epidermal necrolysis triggered by a medication can sometimes occur as long as two weeks after stopping that medication.

The first signs of epidermal necrolysis are fever and other flulike symptoms. Within a few days, a flat, red rash appears and the skin starts blistering and peeling, resembling a hot water burn. This usually begins on the face and chest and then spreads to other parts of the body, including the mucous membranes of the mouth, eyes and genitals. Arms and legs are largely spared, but the blisters can develop on the palms of the hands and the soles of the feet.

Because skin is the body’s protective barrier, damage from epidermal necrolysis can lead to fluid loss and open the door for potentially life-threatening infections. The death rate from Stevens-Johnson is about 1% to 2% (some estimates are higher)…from toxic epidermal necrolysis, it’s 25% to 30%. Blindness can result due to lesions in the eyes. That’s why hospitalization is a must, either in the ICU, a burn unit or a specialized dermatology unit. Treatment is similar to that for severe burns and involves steps to prevent infection, replace fluids and electrolytes, help skin heal and control pain. If the eyes are involved, daily eye evaluations by an ophthalmologist and aggressive treatment of the inflammation are necessary—this might include saline rinses to keep the eyes and eyelids clean, lubrication, topical corticosteroids and antibiotics. If a medication is thought to be the trigger, of course it will be stopped immediately.

Affected skin usually grows back in two to three weeks—how it looks varies from person to person. A full recovery can take one to two months depending on how severe the symptoms were. Patients are at risk for a recurrence should they ever take the same medication again, but there have also been reports of recurrences triggered by different medications. Anyone diagnosed with either type of epidermal necrolysis should carry an allergy card or wear an allergy bracelet with the diagnosis.

Awareness is your best prevention. Because some drugs linked to epidermal necrolysis are common while others are rare, it’s best that any time you take a new medication, you check to see whether there’s a black box warning on the packaging or insert and, if so, whether epidermal necrolysis is listed as a known risk (this is a good step to take in general to be better aware of all potential serious reactions in a drug you’re taking). Note: Epidermal necrolysis may only be described as Stevens-Johnson syndrome on some package inserts. If you see either term listed, be alert for the early signs described above. Also, always make sure the dose dispensed by your pharmacy is the dose your doctor ordered—because high doses can increase the risk.

Should you develop epidermal necrolysis and can trace it to a drug, make sure that all your doctors know what happened so that you won’t be given any drugs from the same class in the future. You can learn more about both forms of epidermal necrolysis at the Stevens Johnson Syndrome Foundation.

print
Source: Alan D. Kaye, MD, PhD, professor, program director, and chairman of the department of anesthesiology and professor in the department of pharmacology at Louisiana State University Health Sciences Center in New Orleans, and coauthor of “Clinical Considerations for Epidermal Necrolysis” published in The Ochsner Journal. Date: November 7, 2018 Publication: Bottom Line Health
Keep Scrolling for related content View Comments